Skip to Main Content

Content Update

August 7, 2018

Nephrotoxic Potential of Novel Anticancer Immunotherapies: Several novel anticancer immunotherapies have been associated with development of nephrotoxicity - the checkpoint inhibitors (CPIs) ipilimumab, pembrolizumab, and nivolumab and the chimeric antigen receptor therapy (CAR-T) products tisagenlecleucel and axicabtagene ciloleucel. Acute kidney injury (AKI) may occur 3 to 16 months after CPI exposure, which makes extended renal function monitoring critical for detection and treatment. CAR-T is associated with cytokine release syndrome, tumor lysis syndrome, and electrolyte abnormalities. Given the increasing use of these novel agents, collaboration among oncologists, nephrologists, pharmacists, and other clinicians is vital to ensure appropriate agent-specific monitoring and management of renal adverse effects while maintaining maximum anticancer efficacy.

KEY CONCEPTS

KEY CONCEPTS

  • Image not available. The initial diagnosis of drug-induced kidney disease (DIKD) typically involves detection of elevated serum creatinine (Scr) and blood urea nitrogen, for which there is a temporal relationship between the toxicity and use of a potentially nephrotoxic drug.

  • Image not available. Drug-induced kidney disease is best prevented by avoiding the use of potentially nephrotoxic agents for patients at increased risk for toxicity. However, when exposure to these drugs cannot be avoided, recognition of risk factors and specific techniques, such as hydration, may be used to reduce potential nephrotoxicity.

  • Image not available. Acute tubular necrosis (ATN) is the most common presentation of DIKD in hospitalized patients. The primary agents implicated are aminoglycosides, radiocontrast media, cisplatin, amphotericin B, and osmotically active agents.

  • Image not available. Angiotensin-converting enzyme inhibitors (ACEIs) and nonsteroidal antiinflammatory drugs (NSAIDs) are associated with hemodynamically mediated kidney injury, the pathogenesis of which is a decrease in glomerular capillary hydrostatic pressure.

  • Image not available. Acute allergic interstitial nephritis (AIN) is observed in up to 27% of kidney biopsies performed for hospitalized patients with unexplained acute kidney injury (AKI). Clinical manifestations of AIN typically present approximately 14 days after initiation of therapy and include fever, maculopapular rash, eosinophilia, arthralgia, often with pyuria, hematuria, proteinuria, and oliguria.

Numerous diagnostic and therapeutic agents have been associated with the development of drug-induced kidney disease (DIKD) or nephrotoxicity. It is a relatively common complication with variable presentations depending on the drug and clinical setting, inpatient or outpatient. Manifestations of DIKD may include acid–base abnormalities, electrolyte imbalances, urine sediment abnormalities, proteinuria, pyuria, and/or hematuria.1 However, the most common manifestation of nephrotoxicity is a decline in the glomerular filtration rate (GFR) and a corresponding rise in serum creatinine (Scr) concentrations. Initial diagnosis of nephrotoxicity is often delayed because it typically is based on the detection of elevated Scr, for which there is a temporal relationship between the kidney injury (evidenced by the rise in Scr) and exposure to the potentially nephrotoxic drug. This is consistent with contemporary definitions of acute kidney injury (AKI), which rely on either an abrupt increase in Scr or an abrupt decline in urine output (see Chapters e42 and 43).2

Nephrotoxicity is often reversible if one discontinues the use ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.